Iowa, 2017

Hail in Iowa, June 22, 2017

June 22, 2017 · NWS OAX · 1 event in 1 county or zone

A series of thunderstorms developed on a frontal boundary during the evening of June 22nd across southwest Iowa and southeast Nebraska. One storm produced hail as large as golf balls south of Glenwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A series of thunderstorms developed on a frontal boundary during the evening of June 22nd across southwest Iowa and southeast Nebraska. One storm produced hail as large as golf balls south of Glenwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 5:18 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 22, 5:18 PM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
618 PM CDT Thu Jun 22 2017

.UPDATE...
Issued at 615 PM CDT Thu Jun 22 2017

So far, the cap has been holding. The synoptic scale cold front
is still northwest of Omaha and Lincoln, so still potential yet
this evening. Even after the front passes, there may be some
activity behind the boundary. 22Z SPC mesoanalysis suggests cap
is weakest to the north and northeast of Omaha, with lowest
100 mb MLCAPE around 2000 J/kg and CINH less than 25. RAP model
may be a bit overdone with precipitation coverage and amounts,
based on what happened last evening. 21Z ESRL HRRR suggest some
activity developing by 01Z and then even into tonight.

&&

.SHORT TERM...(Tonight through Sunday)
Issued at 302 PM CDT Thu Jun 22 2017

12z upper-air analysis revealed a belt of stronger cyclonic flow
from the northern Rockies into the Dakotas with an embedded short-
wave trough over the northern High Plains. This disturbance will
track southeast into the mid MO Valley tonight into early Friday,
enhancing forcing for ascent and vertical shear ahead of it. In
the low levels, mesoanalysis depicted a cold front stretching from
north-central IA through northeast into south-central NE as of
early afternoon. The boundary layer ahead of this front has been
warming and moistening today, which when coupled with the steep
lapse rates aloft is yielding a moderately unstable air mass this
afternoon.

Considerable elevated convection is ongoing across the area as of
19z, likely rooted within the EML/steep lapse-rate plume. And
latest convection-allowing model guidance remains relatively
consistent in suggesting that surface-based storms will become
increasingly probable in the 22-00z time frame, generally along
the I-80 corridor. A few of these storms could become strong to
severe this evening with locally damaging winds and hail being
the primary hazards.

Showers and thunderstorm chances should diminish from north to
south tonight into early Friday as a cooler, continental-polar
air mass advances south into the region. This air mass will remain
in place over the mid MO Valley through the weekend with daytime
highs in the 70s.

.LONG TERM...(Sunday night through Thursday)
Issued at 302 PM CDT Thu Jun 22 2017

Longwave troughing from Hudson Bay into the OH Valley at the onset
of the long-term forecast period will gradually shift east ahead
of an evolving trough over western Canada into the northwestern
states. The latter trough will subsequently progress east into the
north-central Plains, supporting an increase in precipitation
chances by about the middle of next week. Daytime highs will
gradually warm back through the 80s during the early to middle
part of the upcoming work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 615 PM CDT Thu Jun 22 2017

Wind shift will move through the KOMA and KLNK areas early this
evening. Generally expect VFR conditions through the period.
Ceilings with any TSRA could drop below 2500 feet and vsby could
drop below 3 miles, but confidence on exactly when and where is
not high enough to include in TAFs. Will amend as needed. Expect
variable mid clouds after 06z. North winds may be a bit gusty
right behind the cold front for a while, then decrease.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Miller
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Miller
Hazardous weather outlook, Jun 22, 8:15 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
915 PM CDT Thu Jun 22 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
915 PM CDT Thu Jun 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

Isolated to scattered thunderstorms will occur across parts of
mainly southeast Nebraska and southwest Iowa this evening and into
the early morning hours of Friday. This is generally along and
southeast of a line from Seward to Omaha and Harlan Iowa. A few of
these storms could be strong to severe and capable of locally
damaging winds, hail and heavy rain.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

The chance of thunderstorms will return to the forecast Monday
night, and again Tuesday night into Thursday. Organized severe
weather is not currently anticipated.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected to be needed tonight or
Friday.

In the hours before

Special weather statement, Jun 22, 9:05 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1005 PM CDT THU JUN 22 2017

NEZ068-090-091-230345-
Otoe NE-Johnson NE-Nemaha NE-
1005 PM CDT THU JUN 22 2017

...Special Weather Statement...

At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Douglas, or 25 miles southeast of Lincoln, moving
southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Syracuse, Cook, Talmage, Lorton and Brock.

LAT...LON 4059 9637 4068 9632 4062 9600 4052 9593
      4042 9600 4043 9614
TIME...MOT...LOC 0305Z 299DEG 20KT 4059 9631

MAYES
Special weather statement, Jun 22, 9:39 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1039 PM CDT THU JUN 22 2017

IAZ069-079-NEZ053-067-230430-
Pottawattamie IA-Mills IA-Cass NE-Sarpy NE-
1039 PM CDT THU JUN 22 2017

...Significant Weather Advisory for MILLS...SOUTH CENTRAL
POTTAWATTAMIE...SOUTHEASTERN SARPY AND NORTHEASTERN CASS COUNTIES
UNTIL 1130 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pacific Junction, or 20 miles southeast of Omaha, moving northeast at
25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Plattsmouth, Glenwood, Malvern, Treynor, Pacific Junction, Macedonia,
Silver City, Henderson, Hastings and Old Town Park.

This includes the following highways...
 Highway 34 in Iowa between mile markers 1 and 23.
 Highway 59 in Iowa near mile marker 37.
 Highway 75 in Nebraska near mile marker 73.
 Interstate 29 between mile markers 29 and 37.

LAT...LON 4093 9585 4103 9592 4124 9563 4121 9544
      4111 9539 4099 9545
TIME...MOT...LOC 0339Z 245DEG 21KT 4102 9579

MAYES

The radar

The Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mills

When
June 22, 9:52 PM CST
Where
Mills County, 2.09 mi SE of Glenwood
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.030, -95.740

A Mills County Sheriff Deputy reported golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711354.